Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 28, NWS Blacksburg, VA

May 2, 2003Caswell County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 2, 2003, 7:20 PM EDT for Caswell County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 7:20 PM EDT (23:20 UTC)
Expired
May 2, 2003, 8:00 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Caswell County, NC

The radar

The Raleigh/Durham radar (KRAX), 107 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 022320
SVRRNK
NCC033-030000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 800 PM EDT.

* AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF JERICHO...MOVING SOUTHEAST
  AT 25 MPH.

* SOME LOCATIONS THREATENED THROUGH 800 PM EDT INCLUDE
  JERICHO...
  PROSPECT HILL...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO DIME SIZE OR 
LARGER HAIL.

<<CALL TO ACTION>>LARGE HAIL IS POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3642 7944 3626 7952 3624 7917 3632 7916

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:40 PM EDT, 40 minutes earlier.

Area forecast discussion, May 2, 6:40 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
640 PM EDT FRI MAY 2 2003

UPDATED ZONES TO CANCEL SEVERE THUNDERSTORM WATCH AND BUMP UP POPS
IN THE NORTH CAROLINA PIEDMONT AND FOOTHILL COUNTIES THIS EVENING.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

AMS
Hazardous weather outlook, May 2, 12:40 PM EDT, 6 hours 40 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-031130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE WILL BE SCATTERED THUNDERSTORMS...MAINLY IN THE MOUNTAINS...
LATE THIS AFTERNOON. ISOLATED STORMS MAY APPROACH SEVERE LIMITS...
BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. PLEASE REFER TO THE
HAZARDOUS WEATHER OUTLOOK...SPSRNK...FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LAT ETHIS AFTERNOON.

06

In the hours before

Local storm report, May 2, 5:19 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    DOBSON                    NC   0.75 IN HAIL
05/02/03   SURRY

0454 PM    WARRENSVILLE              NC   1.00 IN HAIL
05/02/03   ASHE
Local storm report, May 2, 5:58 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM    EAST BEND                 NC   0.75 IN HAIL
05/02/03   YADKIN

TW
Special weather statement, May 2, 6:23 PM EDT, 57 minutes before
NCZ001-002-018-019-022241-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT FRI MAY 2 2003

...SEVERE THUNDERSTORM WATCH FOR NORTHWEST NORTH CAROLINA
CANCELLED...

NOAAS NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE
THUNDERSTORM WATCH THAT WAS IN EFFECT FOR WILKES...WATAUGA...
ASHE AND ALLEGHANY COUNTIES IN NORTH CAROLINA.

A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVED EAST ACROSS
NORTHWEST NORTH CAROLINA LATE THIS AFTERNOON. ALTHOUGH SHOWERS AND
A FEW THUNDERSTORMS WILL CONTINUE INTO THE EVENING...THE THREAT OF
SEVERE WEATHER HAS ENDED.

PLEASE PASS ON ANY REPORTS OF SEVERE WEATHER OR DAMAGE FROM THIS
AFTERNOONS STORMS TO YOUR LOCAL LAW ENFORCEMENT FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

AMS
Special weather statement, May 2, 7:00 PM EDT, 20 minutes before
NCZ005-006-030000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 PM EDT FRI MAY 2 2003

...THUNDERSTORMS PRODUCING SMALL HAIL...

A FEW THUNDERSTORMS MOVING THROUGH EASTERN ROCKINGHAM AND WESTERN
CASWELL COUNTY IN NORTH CAROLINA ARE PRODUCING PEA SIZE HAIL AND
BRIEF HEAVY DOWNPOURS.  HEAVY DOWN POURS...UP TO AN INCH AN
HOUR...CAN PRODUCE PONDING OF WATER IN POOR DRAINAGE AREAS.
EXERCISE CAUTION WHEN ENCOUNTERING THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RCS
Local storm report, May 2, 7:13 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    2NE REIDSVILLE            VA   0.75 IN HAIL
05/02/03   ROCKINGHAM                     REPORTED BY SPOTTER.
                                          COVERING THE GROUND.
Local storm report, May 2, 7:13 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR STATE
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    2NE REIDSVILLE            NC   0.75 IN HAIL
05/02/03   ROCKINGHAM                     REPORTED BY SPOTTER.
                                          COVERING THE GROUND.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:14 PM EDTSevere Thunderstorm WarningRNKWatauga46 min
May 2, 4:50 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin40 min
May 2, 4:54 PM EDTSevere Thunderstorm WarningRNKAshe36 min
May 2, 5:10 PM EDTSevere Thunderstorm WarningRNKAlleghany35 min
May 2, 5:38 PM EDTSevere Thunderstorm WarningRNKYadkin22 min
May 2, 6:22 PM EDTSevere Thunderstorm WarningRNKRockingham23 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.